Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 176, NWS Birmingham, AL

July 31, 2020Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 31, 2020, 2:24 PM CDT for Jefferson County, Alabama. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2020, 2:24 PM CDT (19:24 UTC)
Expired
Jul 31, 2020, 3:30 PM CDT
In force
66 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 41 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 2:54 PM CDTTSTM WND DMGMinor, ALSEVERAL TREES WERE BLOWN DOWN NEAR HIGHLAND AVENUE AND MCDONALD CHAPEL ROAD.
Jul 31, 3:06 PM CDTTSTM WND DMGBessemer, ALA LARGE TREE WAS BLOWN DOWN AND BLOCKING THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

169 
WUUS54 KBMX 311924
SVRBMX
ALC073-312030-
/O.NEW.KBMX.SV.W.0176.200731T1924Z-200731T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
224 PM CDT Fri Jul 31 2020

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Jefferson County in central Alabama...

* Until 330 PM CDT.

* At 224 PM CDT, severe thunderstorms were located along a line
  extending from near Cardiff to near North Johns to Lake Wildwood,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain
  Brook, Trussville, Hueytown, Gardendale, Irondale, Leeds, Moody,
  Fairfield, Fultondale, Center Point, Pleasant Grove, Clay, Pinson,
  Tarrant and Midfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and frequent cloud to ground lightning 
is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3376 8654 3366 8653 3356 8655 3353 8652
      3347 8661 3347 8667 3337 8678 3333 8689
      3325 8698 3325 8706 3328 8707 3331 8716
      3346 8732 3352 8726 3355 8719 3357 8720
      3363 8714 3366 8706 3372 8704 3378 8697
TIME...MOT...LOC 1924Z 264DEG 28KT 3371 8691 3340 8713 3318 8736 

HAIL...1.00IN
WIND...60MPH
 
$$

40/Sizemore
2 follow-up statements
617 
WWUS54 KBMX 311942
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
242 PM CDT Fri Jul 31 2020

ALC073-312030-
/O.CON.KBMX.SV.W.0176.000000T0000Z-200731T2030Z/
Jefferson AL-
242 PM CDT Fri Jul 31 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR JEFFERSON COUNTY...

At 241 PM CDT, severe thunderstorms were located along a line
extending from near Morris to Hueytown to Vance, moving east at 30
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain
Brook, Trussville, Hueytown, Gardendale, Irondale, Leeds, Moody,
Fairfield, Fultondale, Center Point, Pleasant Grove, Clay, Pinson,
Tarrant and Midfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3342 8728 3343 8728 3378 8688 3376 8654
      3366 8653 3356 8655 3353 8652 3347 8661
      3347 8667 3337 8678 3333 8689 3325 8698
      3325 8706 3328 8707 3331 8716
TIME...MOT...LOC 1941Z 264DEG 28KT 3372 8676 3341 8698 3319 8721 

HAIL...1.00IN
WIND...60MPH
 
$$

40/Sizemore
804 
WWUS54 KBMX 312006
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
306 PM CDT Fri Jul 31 2020

ALC073-312030-
/O.CON.KBMX.SV.W.0176.000000T0000Z-200731T2030Z/
Jefferson AL-
306 PM CDT Fri Jul 31 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR CENTRAL JEFFERSON COUNTY...

At 306 PM CDT, severe thunderstorms were located along a line
extending from near Clay to Vestavia Hills to near Tannehill
Ironworks State Park, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain
Brook, Trussville, Hueytown, Gardendale, Irondale, Leeds, Moody,
Fairfield, Fultondale, Center Point, Pleasant Grove, Clay, Pinson,
Tarrant and Midfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3377 8673 3376 8654 3366 8653 3356 8655
      3353 8652 3347 8661 3347 8667 3337 8678
      3333 8689 3325 8698 3325 8706 3328 8707
      3331 8716 3334 8718
TIME...MOT...LOC 2006Z 264DEG 28KT 3374 8656 3343 8678 3321 8701 

HAIL...0.75IN
WIND...60MPH
 
$$

40/Sizemore

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 12:39 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 31, 12:39 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1239 PM CDT Fri Jul 31 2020

.UPDATE...
Midday Update.

&&

.SHORT TERM...
/Updated at 100 PM CDT Fri Jul 31 2020/

Features.

In the upper levels, a broad trough was analyzed from upper air
sounding data over the Central and Southern Plains while broad
ridging was evident over the Southwestern States and to our east
over the Southwest Atlantic Basin.

In the mid levels, a closed low was analyzed over Southwest
Missouri with water vapor imagery also depicting this feature. A
disturbance in the flow was located over the Arklatex region and
was moving east-northeast. The mid level flow pattern was becoming
more amplified as ridging was continuing to expand over the
Southwestern States with deepening in the positive-tilt troughing
as a result over the Ohio River Valley and into the Central Plains
states.

In the lower levels aloft, the trough was well depicted from
Southeast Canada southwest over the Ohio River Valley and into
Northeast Texas. Ridging was also evident across much of the
Intermountain West region in addition to far to our southeast over
the Southwest Atlantic that extended across Central Florida and
into the Northeast Gulf of Mexico.

The surface analysis shows decreasing surface pressures across the
northwest portion of the state that extend further northwest into
the Mid South region where a cold front was analyzed across
Northeast Texas across Southeast Oklahoma and into Northwest
Arkansas. A surface low was positioned over Southwest Missouri
with a stationary front extending east into the Ohio River
Valley region.

The 31.12Z BMX sounding contains steeper lapse rates compared to
previous days, largely due to falling heights at 500 mb.
Modifying the observed sounding for forecast highs in the upper
80s yields nearly 3500 J/kg of convective available potential
energy. In addition to the instability formed by having very humid
and warm conditions near the surface along with weak cool
advection and falling heights aloft, we have winds generally from
20 to 30 kts observed in the low to mid levels aloft.

Observed soundings to our west across the Southern Plains into the
Lower Mississippi Valley region indicate winds 30-40 kts near the
base of the trough where the aforementioned shortwave was
generating convection in the Arklatex region.

Forecast.

Today.

Modeling indicates shortwave continuing to prograde east through
the day today while a slug of slightly drier air over the Northern
Gulf of Mexico moves northward into the area later today as well.
The addition of some drier air aloft would promote a wet
microburst risk with better chances south and central. Meanwhile,
the approaching storm system from the northwest, with associated
height falls aloft and weak cool advection aloft, will help
promote steeper lapse rates that would be sufficient for isolated
strong convection to develop. The presence of 30-40 kt winds
within the vertical column will further aid in storm development
and sustainment with time. Due to these factors, I did add mention
of isolated strong storms with damaging winds being the main
concern across much of the area with best potential from roughly
noon through 7 pm this evening.

Expect gradual increasing clouds with showers and storm chances
increasing with time from west to east, especially toward mid
afternoon. Convective activity is expected to continue to move
east across the area this evening through decreasing in coverage
and intensity with time. Highs will range from around 90 northwest
to the mid 90s southeast. The combination of heat and humidity
will produce heat indices near 105 degrees though the spatial
extent and duration should be too minimal to warrant an advisory
issuance.

Tonight.

Lingering showers and a few thunderstorms will persist late into
the evening though weakening with time. The better chances will be
across the north and northwest. Lows will range from the low 70s
north and east to the mid 70s south and west.

Saturday.

Expect scattered showers and storms across the area Saturday with
the best chances north and northwest. We will monitor potential
for a few stronger storms as the trough aloft will remain nearby
for another day. Highs will range from the mid 80s northwest to
the low 90s southeast.

05

.LONG TERM...
/Updated at 0346 AM CDT Fri Jul 31 2020/

Sunday through Friday.

On Sunday, a highly amplified upper-level pattern will feature a
ridge from the western CONUS into Northwest Canada and a trough
extending all the way from Hudson Bay to the Gulf of Mexico.
Meanwhile, tropical system Isaias is expected to approach the
Atlantic cost of Florida as it becomes captured by the large-scale
trough and moves northward along the East Coast. Our forecast area
will be on the subsident side of the storm, and only very isolated
shower/storm development is expected on Sunday near an old front
in our southeastern counties. The story doesn't change much for
Monday, with patches of residual drier air remaining across the
forecast area that should limit afternoon convection.

The same general upper-level pattern will continue into the
upcoming week with subsidence and high pressure persisting across
the Upper Midwest. Southward advection of this airmass is
expected which may affect moisture quality across the Deep South.
With persistent west to northwest flow, moisture recovery should
be modest. Rain chances generally range from 20 percent in the
northwest, to 30 percent in the southeast for Tuesday through
Friday. These values may be a bit too high and could be reduced if
model trends continue.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Expect VFR conditions at most locations to prevail through early
afternoon. Increasing chances for showers and some thunderstorms
are expected, especially across the northern and western portions
of the forecast area. Carried VCSH at all northern sites for this
issuance through sunset. Potential for TS is higher than previous
days but confidence was not quite high enough to include for any
site. Expect showers with some storms to develop and/or move in
from the west from mid afternoon through the evening hours. A few
storms may produce strong winds in addition to heavy rain.

An upper level trough will swing into the region this evening and
persist over the area through tomorrow. Expect a decrease in
convective activity after sunset but some lingering SHRA are
expected with higher potential across our northern sites. There
may be some limited reductions in CIGS and VIS in our southeast
but potential is too low to drop either significantly for this
issuance. Saturday will start with scattered to broken low to mid
level clouds followed by shower and storm development toward
midday and persisting into the afternoon hours.

05

&&

.FIRE WEATHER...

Humid conditions will continue through Saturday with high rain
chances particularly across the northern half of Alabama.
Southwest winds of 6-10 kts are expected. A front should bring
drier air to northern and central Alabama on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  89  67  88  66 /  30  50  20  10  10
Anniston    73  89  69  89  67 /  30  40  20  20  10
Birmingham  74  90  69  89  68 /  30  50  20  10  10
Tuscaloosa  74  90  69  89  68 /  30  50  10  10  10
Calera      73  88  69  89  67 /  20  50  20  10  10
Auburn      72  90  71  90  69 /  10  20  10  20  10
Montgomery  74  92  72  92  71 /  10  30  20  20  10
Troy        72  92  72  92  71 /  10  20  10  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 31, 1:28 PM CDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
128 PM CDT Fri Jul 31 2020

ALZ011>015-017>050-012130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
128 PM CDT Fri Jul 31 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There is a risk of a couple severe thunderstorms through roughly 7 PM
this evening, with the primary threat being damaging winds around 60
MPH. The risk will be greatest along and north of I-20, but storms
may still occur outside this area.

The combination of a storm system approaching from the northwest
along with some drier air that will move into the area will create
conditions that will support a few severe storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may become
necessary this afternoon and evening.

In the hours before

Special weather statement, Jul 31, 12:58 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1258 PM CDT Fri Jul 31 2020

ALZ014-311845-
Winston AL-
1258 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WINSTON COUNTY UNTIL
145 PM CDT...

At 1257 PM CDT, Doppler radar was tracking a strong thunderstorm over
Corinth Rec Area, or near Arley, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Arley, Addison, Camp McDowell, Nesmith, Smith Lake, Poplar Springs,
Helicon, Sardis, Corinth Rec Area, Falls City, Houston, Mill Branch,
Maple Branch, Hullett Branch, Clear Creek, Winston County Airport,
Cane Creek, Little Dismal Creek, Bull Branch and Yellow Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lewis Smith Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3430 8711 3399 8711 3399 8715 3400 8717
      3400 8719 3398 8720 3399 8722 3400 8740
      3408 8744
TIME...MOT...LOC 1757Z 246DEG 19KT 3407 8729

40/Sizemore
Special weather statement, Jul 31, 1:38 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Birmingham AL
138 PM CDT Fri Jul 31 2020

ALZ015-023-024-311930-
Walker AL-Jefferson AL-Tuscaloosa AL-
138 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER...CENTRAL
TUSCALOOSA AND SOUTHWESTERN JEFFERSON COUNTIES UNTIL 230 PM CDT...

At 138 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oakman to 7 miles west of Shelton State
Community College. Movement was east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Tuscaloosa, Northport, Holt, Moundville, Brookwood, Coaling, Coker,
West Jefferson, Gorgas Steam Plant, Bull City, McFarland Mall,
Tuscaloosa Amphitheater, Tuscaloosa Regional Airport, Lake Wildwood,
Gorgas, Shelton State Community College, Bryant Denny Stadium,
University Mall, Deerlick Creek Campgrounds and Bankhead Lock And
Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3333 8763 3360 8747 3360 8742 3368 8742
      3367 8705 3347 8708 3300 8752 3301 8772
      3302 8771 3302 8783
TIME...MOT...LOC 1838Z 250DEG 17KT 3367 8735 3311 8769

40/Sizemore
Special weather statement, Jul 31, 1:59 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Birmingham AL
159 PM CDT Fri Jul 31 2020

ALZ015-017-024-311945-
Walker AL-Jefferson AL-Blount AL-
159 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WALKER...CENTRAL
BLOUNT AND NORTH CENTRAL JEFFERSON COUNTIES UNTIL 245 PM CDT...

At 159 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cullman to near Arkadelphia to Gorgas
Steam Plant. Movement was east at 30 mph.

Pea size hail and winds of 40-50 mph will be possible with these
storms.

Locations impacted include...
Gardendale, Sumiton, Cordova, Dora, Blountsville, Cleveland, Warrior,
Kimberly, Morris, Locust Fork, Trafford, Hayden, Sipsey, Nectar,
Rosa, County Line, Bangor, Strawberry, Rocky Hollow and Burnwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3421 8641 3405 8648 3367 8684 3367 8730
      3389 8707 3389 8701 3387 8700 3386 8696
      3387 8692 3392 8692 3397 8678 3397 8677
      3403 8670 3406 8671 3405 8668 3409 8669
      3409 8667 3412 8660 3425 8651 3426 8645
TIME...MOT...LOC 1859Z 257DEG 27KT 3417 8677 3391 8694 3366 8717

40/Sizemore

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 12:58 PM CDTSpecial Weather StatementBMXWinston47 min
Jul 31, 1:22 PM CDTSevere Thunderstorm WarningBMXWalker38 min
Jul 31, 1:38 PM CDTSpecial Weather StatementBMXTuscaloosa52 min
Jul 31, 1:59 PM CDTSpecial Weather StatementBMXBlount46 min
Jul 31, 2:14 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson43 min
Jul 31, 2:29 PM CDTSpecial Weather StatementBMXTuscaloosa31 min
Jul 31, 2:57 PM CDTSpecial Weather StatementBMXBlount48 min
Jul 31, 3:05 PM CDTSpecial Weather StatementBMXBibb40 min
Jul 31, 3:13 PM CDTSevere Thunderstorm WarningBMXBibb, Shelby42 min
Jul 31, 3:16 PM CDTSpecial Weather StatementBMXSt. Clair29 min
Jul 31, 3:23 PM CDTSevere Thunderstorm WarningBMXSt. Clair32 min
Jul 31, 3:52 PM CDTSpecial Weather StatementBMXCherokee38 min
Jul 31, 3:54 PM CDTSpecial Weather StatementBMXTalladega51 min
Jul 31, 3:58 PM CDTSpecial Weather StatementBMXTuscaloosa47 min
Jul 31, 4:37 PM CDTSpecial Weather StatementBMXCalhoun, Cherokee, Cleburne23 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.